Depressed? It Might Be Your Birth Control

Depression and birth control pills

As convenient as hormonal birth control can be, the risks and consequences that come with it may vastly outweigh the benefits it offers. It may be worth reevaluating whether or not hormonal birth control is the right choice for you.

 

Depression and Hormonal Birth Control

A 10-year long study looked at the correlation between hormonal birth control and depression. Compared to women who don’t use this form of birth control, the study found that women who use hormonal birth control are at a higher risk for depression and the use of antidepressants. (1)

According to the study, women who use hormonal birth control are generally 23% more likely to be diagnosed with depression, but the actual risk differs among age groups. The risk for younger women is higher than 23%, and those aged 15-19 are at a whopping 70% increased risk for depression. Teenagers who use birth control patches or vaginal rings were almost three times as likely to be diagnosed with depression. (1)

It is extremely important for women to consult their healthcare provider before using hormonal birth control and if they experience any symptoms of depression or other side effects while on hormonal birth control.

 

Other Side Effects of Hormonal Birth Control

Increased risk for depression isn’t the only consequence of using hormonal birth control. Other side effects may include:

  • Blood clots
  • Bone thinning
  • Breast tenderness
  • Heart disease
  • Impaired muscle gain
  • Increased risk for cancer
  • Irregular bleeding or spotting
  • Long-term sexual dysfunction
  • Migraines
  • Mood changes
  • Nausea
  • Weight gain
  • Yeast overgrowth and infections

 

Be Informed

Hormonal birth control may be useful to have, but it’s important to understand the risks that come with using it. This type of birth control works by flooding your body with synthetic hormones that don’t perfectly match the hormones that your body creates. No wonder there’s a number of consequences that comes from using them.

Be sure to consult your healthcare provider before deciding to use a form of hormonal birth control. And remember to contact your healthcare provider if you begin to experience symptoms of depression or any of the other side effects.

 

Sources:

  1. https://www.yahoo.com/beauty/is-your-hormonal-birth-control-making-you-204330908.html

Was this page helpful?  If not then tell us why and get an article ?How to Improve Your S.E.X. Life Naturally? for free.

Click Here